Overdrive pacing of ventricular Tachycardia
A 12 years old girl with a history of sinus nodal disease (SND), pacemaker implantation, atrial flutter ablation and a history of a sudden cardiac arrest (SCA) event presents to the emergency department due to fatigue. She was implanted an ICD four months ago, following the SCA event. Back then, electrophysiologic study (EPS) revealed inducible monomorphic VT with severe hemodynamic compromise.
She was discharged on amiodarone and metoprolol.
The current ECG shows the following:
Heart rate is elevated (100 bpm), QRS complexes appear vastly prolonged with a QRS duration of 300ms!
Differential diagnosis in such rhythm must include hyperkalemia and sodium channel blocker overdose (class I anti arrhythmic drugs, mainly propafenone or flecainide).
The latter could be excluded as she was on amiodarone and metoprolol only and there was no way she could have accessed any of these substances.
Hyperkalemia was excluded by lab results.
Interrogation of the ICD revealed more ventricular sensed events (VS) than atrial events (AR, AS) and allowed for the diagnosis of slow ventricular tachycardia (VT).
The patient carries a novel pathogenic SCN5A mutation which may account for most of her heart rhythm troubles (SND, flutter, VT). On the basis of this mutation amiodarone, although within normal therapeutic levels, may have caused significant slowing of conduction system. Thus resulting in slow VT.
The ICD did not terminate VT due to the slow rate. Therapy zone 1 ("VT-1") was programmed to 162 bpm, based on prior EPS results.
Manual ventricular overdrive pacing successfully terminated VT.
Top row - ongoing VT. Below start of ventricular overdrive pacing (wide complexes with high amplitude) converting VT into regular rhythm. Usually overdrive pacing is performed at 10-20% faster than tachycardia cycle lengths (e.g. TCL 550ms - Overdrive CL 500ms).
Slow VT is rare among pediatric patients. However, even when carrying and ICD your patients may not receive appropriate therapy for VT when appearing at such slow rates. In these cases a trial of manual overdrive paint should be attempted. If unsuccessful, electrical cardioversion (either internal via the ICD or external) should be attempted.
Since our patient did not feel the VT, aside from fatigue, it might have been going on for quite some time. She reported first episodes of fatigue as of 4 weeks ago.
The high burden of VT combined with very wide QRS complexes may have resulted in worsening of ventricular function.